I got a really aggravating phone call yesterday. It was the opthalmologist’s office after they reviewed Connor’s ERG from last Friday. Connor is supposed to undergo a sedated ERG every three months (description here) because he is on vigabatrin- a powerful seizure medication with the potential side effect of loss of peripheral vision. He was on it for nine months previously for infantile spasms. We weaned him off and began to see increasing seizure activity–complex partials, which vigabatrin is also used for. So we went back on it. Connor had two ERGs the first time around. Being that it is sedated and requires an IV, it is no simple procedure. It is handled by day surgery. So we didn’t adhere to the every three months suggestion. We chose not to have an exit ERG when we stopped because the first two ERGs showed no change or issues. We figured at that point, why put him through that, when it won’t change anything? Even if there had been some changes to his vision, he wasn’t having issues and it can’t be corrected. We had no reason to think there were any issues anyway. While there are definitely some stories of kids with some loss of peripheral vision, the stories of no issues seem to outnumber them. That is purely anecdotal by the way–not evidence based–just my experience online. So we don’t know if this occurred last time we were on it, or in the short amount of time this round.
I was so sure we would never have an issue. But the eye doctor reports “minor changes” likely related to the vigababtrin. The neurologist’s office referred to them as “early signs” that the vigabatrin is causing changes. That’s as much as I know. Connor’s primary neurologist is out of the office until Thursday, but we actually already had a followup scheduled Friday morning anyway, so at that point we will have to discuss our options.
Connor is not going blind, to be clear, but nobody wants to see any damage to their child’s vision. But I’m so frustrated. We’re seeing improved seizure control since restarting vigabatrin. Control we couldn’t get with Keppra or adding Onfi, and Trileptal was a total fail. Phenobarbital was used early on, but needed other meds added and is not the drug I want him on anyway. He was on Dilantin for a bit, but when his levels were checked they were nothing, like his body just ate it up (He’s currently on Keppra, Onfi and vigabatrin).
The issue was a no-brainer when we were dealing with infantile spasms. I wouldn’t have even considered taking him off, even with vision loss, because of how dangerous those are. But now that it’s complex-partials, I don’t know what to do. I mean if nothing else will control it, we need to stay on it and hope there are no further changes. He can’t have seizures all day long. But can there be something else that will work?
I just hope his neurologist has a strong idea of what direction to take, because to be honest, I don’t feel equipped to make the call.
It always has to be something. Suck it, TSC.